Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 55, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 2, 2017, 5:58 PM MDT for Cheyenne County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2017, 5:58 PM MDT (23:58 UTC)
- Expired
- Jul 2, 2017, 6:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Cheyenne County, NE
The radar
The Cheyenne radar (KCYS), 145 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 6:28 PM MDT | HAIL 1 | 6 Nnw Sidney, NE | NICKEL TO QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 12.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -482 J/kg
- Mixed-layer LCL
- 3058 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335 WUUS55 KCYS 022358 SVRCYS NEC033-030045- /O.NEW.KCYS.SV.W.0055.170702T2358Z-170703T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Cheyenne WY 558 PM MDT SUN JUL 2 2017 The National Weather Service in Cheyenne has issued a * Severe Thunderstorm Warning for... Central Cheyenne County in the Panhandle of Nebraska... * Until 645 PM MDT * At 557 PM MDT, a severe thunderstorm was located 8 miles west of Gurley, or 13 miles northwest of Sidney, moving east-southeast at 15 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of central Cheyenne County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4127 10320 4135 10314 4130 10288 4116 10297 TIME...MOT...LOC 2357Z 286DEG 14KT 4129 10313 HAIL...1.25IN WIND...<50MPH $$ Emanuel
2 follow-up statements
016 WWUS55 KCYS 030027 SVSCYS Severe Weather Statement National Weather Service Cheyenne WY 627 PM MDT SUN JUL 2 2017 NEC033-030045- /O.CON.KCYS.SV.W.0055.000000T0000Z-170703T0045Z/ Cheyenne NE- 627 PM MDT SUN JUL 2 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR CENTRAL CHEYENNE COUNTY... At 626 PM MDT, a severe thunderstorm was located near Brownson, or near Sidney, moving southeast at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of central Cheyenne County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4126 10315 4128 10305 4125 10291 4116 10297 TIME...MOT...LOC 0026Z 300DEG 13KT 4123 10302 HAIL...1.00IN WIND...<50MPH $$ Emanuel
607
WWUS55 KCYS 030038
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
638 PM MDT SUN JUL 2 2017
NEC033-030047-
/O.EXP.KCYS.SV.W.0055.000000T0000Z-170703T0045Z/
Cheyenne NE-
638 PM MDT SUN JUL 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHEYENNE COUNTY WILL
EXPIRE AT 645 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4126 10315 4128 10305 4125 10291 4116 10297
TIME...MOT...LOC 0037Z 286DEG 14KT 4122 10298
$$
EmanuelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:37 PM MDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 2, 3:37 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 337 PM MDT Sun Jul 2 2017 .SHORT TERM...(This evening through Tuesday night) Issued at 335 PM MDT Sun Jul 2 2017 Current KCYS radar loop shows thunderstorms developing near the Pine Ridge from north of Lusk southeast towards Alliance Nebraska this afternoon. A stalled frontal boundary, which stretches from far eastern Wyoming into central Nebraska, is responsible for this activity so far where the ample moisture is located. Generally, these thunderstorms have been weak and lacking in structure. However, a weak disturbance aloft is forecast to push into eastern Wyoming this evening, and may enhance convection across the eastern Plains into tonight along with 0-6km shear. Models have been trending slower with the disturbance today, which makes sense given its current location based on watervapor imagery. Combined with high cirrus clouds moving into the area, this may limit thunderstorms from becoming strong to severe across western Nebraska. The best chance for strong to locally severe thunderstorms will be east of a line from Chadron to Sidney Nebraska. Models indicate the upper level disturbance stalling over the Dakotas and central Nebraska on Monday, and moving slowly eastward on Tuesday. Can not rule out some showers and thunderstorms east of Interstate 25 during the afternoon and evening hours. However, no strong or severe thunderstorms are expected at this time. Most of the area will be dry outside of the mountains. High temperatures will be similar compared to today with afternoon readings in the 80's to low 90's, with western Nebraska likely a few degrees cooler due to the location of the disturbance. Tuesday will be similar to Monday, but a few degrees warmer as the strong upper level high begins to develop to the southwest. Model soundings do indicate the potential for a few thunder-showers to develop along the Laramie Range and move eastward towards western Nebraska before dissipating in the afternoon. Added 15 to 20 percent POP since most models show a surface convergence boundary near the I-25 corridor Tuesday afternoon. Any activity on Tuesday should not be intense due to warmer air aloft. .LONG TERM...Wednesday through Saturday A strong upper-level ridge centered over the 4 Corners region will promote a very warm, and generally dry period of weather thru most of next week. The models are in good agreement w/ H7 temps ranging from +14 to +18 deg C. This, combined w/ strong subsidence beneath the ridge should yield widespread highs in the 90s, perhaps closer to 100 F over the lower elevations from east central Wyoming, into the western Nebraska Panhandle. Consensus MOS guidance appears too low in this pattern, so will favor a high temperature forecast 3-5 degrees warmer than national blended models suggest. Precipitation chances should remain fairly low outside of the mountains for much of the period. However, better chances for more widespread showers and storms may arrive by Fri and/or Sat as ridging aloft begins to flatten somewhat. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1212 PM MDT Sun Jul 2 2017 VFR prevails. Isolated showers and thunderstorms are possible late this afternoon through early evening, but overall coverage appears too limited to say w/confidence which terminals will have the best chance of experiencing convection. That said, VCTS wording was not included w/ this TAF issuance. Thunderstorms may be accompanied by brief MVFR conditions, small hail and gusty/erratic surface winds. && .FIRE WEATHER... Issued at 236 PM MDT Sun Jul 2 2017 Fire Weather concerns will be low through the middle of the week, primarily due to relatively light winds across the area. Relative humidities will be lowest across southeast Wyoming with daytime minimums between 10 to 15 percent, mainly along and west of Interstate 25. A slight chance of thunderstorms is expected each afternoon, with the best potential this afternoon and into this evening east of the Laramie Range. Very warm temperatures with low chances of precipitation are expected for late this week as a strong high pressure builds over the area. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...CLH AVIATION...CLH FIRE WEATHER...TJT
Hazardous weather outlook, Jul 2, 4:04 AM MDT, 13 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 404 AM MDT Sun Jul 2 2017 WYZ101>119-031200- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 404 AM MDT Sun Jul 2 2017 This hazardous weather outlook is for southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms will be possible across the southeast Wyoming mountains and eastern plains late this afternoon and early this evening. Gusty winds may accompany the stronger storms. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A few non-severe afternoon thunderstorms will be possible again Monday across the southeast Wyoming mountains and along the Cheyenne Ridge. .Spotter information statement... Spotter activation will not be required at this time. NEZ002-003-019>021-054-055-095-096-031200- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 404 AM MDT Sun Jul 2 2017 This hazardous weather outlook is for the western Nebraska Panhandle. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms will be possible across the western Nebraska Panhandle late this afternoon and this evening. A few thunderstorms may become strong to severe containing large hail and damaging winds. Areas from Chadron to Sidney will be best positioned to see these stronger storms. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A few non-severe afternoon thunderstorms will be possible again Monday across the central and southern Nebraska Panhandle. .Spotter information statement... Spotter activation may be necessary later this afternoon and evening for the western Nebraska Panhandle.
In the hours before
Special weather statement, Jul 2, 5:22 PM MDT, 36 minutes before
Special Weather Statement National Weather Service Cheyenne WY 522 PM MDT SUN JUL 2 2017 NEZ055-030000- Cheyenne NE- 522 PM MDT SUN JUL 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY UNTIL 600 PM MDT... At 521 PM MDT, Doppler radar was tracking a strong thunderstorm near Gurley, or 14 miles northeast of Sidney, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lodgepole. LAT...LON 4132 10294 4137 10287 4132 10261 4113 10261 TIME...MOT...LOC 2321Z 298DEG 14KT 4133 10286 Emanuel
Local storm report, Jul 2, 5:23 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
523 PM MDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM NON-TSTM WND GST 15 E SINCLAIR 41.78N 106.83W
07/02/2017 M60 MPH CARBON WY DEPT OF HIGHWAYS
WALCOTT JUNCTION.
&&
MJAMSKILocal storm report, Jul 2, 5:27 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
527 PM MDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 25 NE LUSK 43.02N 104.10W
07/02/2017 E1.50 INCH NIOBRARA WY TRAINED SPOTTER
QUARTER TO PING PONG BALL SIZE HAILSTONES.
&&
MJAMSKILocal storm report, Jul 2, 5:42 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
542 PM MDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL DALTON 41.41N 102.97W
07/02/2017 E0.50 INCH CHEYENNE NE TRAINED SPOTTER
&&
MJAMSKISpecial weather statement, Jul 2, 5:47 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
547 PM MDT SUN JUL 2 2017
NEZ055-030030-
Cheyenne NE-
547 PM MDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY UNTIL 630
PM MDT...
At 547 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sunol to 7 miles north of Potter. Movement
was southeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Sidney, Lodgepole, Colton, Sunol, Brownson and Sidney Airport.
This includes Interstate 80 in Nebraska between mile markers 41 and
76.
LAT...LON 4100 10263 4118 10329 4138 10334 4126 10269
4106 10260
TIME...MOT...LOC 2347Z 334DEG 10KT 4122 10275 4133 10328
EmanuelSpecial weather statement, Jul 2, 5:51 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Cheyenne WY 551 PM MDT SUN JUL 2 2017 NEZ095-030030- North Sioux NE- 551 PM MDT SUN JUL 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SIOUX COUNTY UNTIL 630 PM MDT... At 550 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Harrison, or 30 miles east of Lusk, moving southeast at 25 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of northern Sioux County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4282 10395 4290 10383 4277 10354 4262 10366 TIME...MOT...LOC 2350Z 306DEG 22KT 4280 10386 Emanuel
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:16 PM MDT | Special Weather Statement | CYS | Cheyenne | 29 min |
| Jul 2, 4:34 PM MDT | Special Weather Statement | CYS | Cheyenne | 41 min |
| Jul 2, 5:05 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 40 min |
| Jul 2, 5:22 PM MDT | Special Weather Statement | CYS | Cheyenne | 38 min |
| Jul 2, 5:47 PM MDT | Special Weather Statement | CYS | Cheyenne | 43 min |
| Jul 2, 5:51 PM MDT | Special Weather Statement | CYS | Sioux | 39 min |
| Jul 2, 5:55 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 19 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.